Alert archive / Utah / Wind Advisories in 2019

Wind Advisory 17, NWS Salt Lake City, UT

October 26, 2019

NWS Salt Lake City, UT issued this wind advisory at Oct 26, 2019, 3:16 PM MDT. It took effect at Oct 27, 2019, 3:00 AM MDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2019, 3:16 PM MDT (21:16 UTC)
In effect from
Oct 27, 2019, 3:00 AM MDT
Expired
Oct 28, 2019, 8:28 AM MDT
In force
29 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

704 
WWUS75 KSLC 262116
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
316 PM MDT Sat Oct 26 2019

UTZ019-271200-
/O.NEW.KSLC.WI.Y.0017.191027T0900Z-191028T1600Z/
Utahs Dixie and Zion National Park-
316 PM MDT Sat Oct 26 2019

...WIND ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 10 AM MDT MONDAY...

* WHAT...North winds gusting around 45 mph Sunday morning,
  increasing to gusts up to 55 mph Sunday night. These winds are
  expected near canyons and across southwest Washington County. St
  George is not affected by these winds.

* WHERE...Outlying Utahs Dixie and Zion National Park.

* WHEN...From 3 AM Sunday to 10 AM MDT Monday.

* IMPACTS...These strong winds will topple or blow away unsecured
  loose items. Strong winds may affect travel, especially those
  driving high profile vehicles and those towing trailers. Wind
  sensitive operations will be affected.

* ADDITIONAL DETAILS...A Wind Advisory means that sustained wind 
  speeds of at least 31 mph or gusts of 45 mph are expected. 
  Motorists in the advisory area should be prepared for sudden 
  gusty cross winds which can make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
928 
WWUS75 KSLC 270909
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
309 AM MDT Sun Oct 27 2019

UTZ019-272200-
/O.CON.KSLC.WI.Y.0017.000000T0000Z-191028T1600Z/
Utahs Dixie and Zion National Park-
309 AM MDT Sun Oct 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Utahs Dixie and Zion National Park.

* WHEN...Until 10 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...The strongest winds will concentrate in the
  north to south canyons in Washington county Travel along I-15
  will be impacted, especially for high profile and light weight
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile or light weight vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
121 
WWUS75 KSLC 271431
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
831 AM MDT Sun Oct 27 2019

UTZ019-280000-
/O.CON.KSLC.WI.Y.0017.000000T0000Z-191028T1600Z/
Utahs Dixie and Zion National Park-
831 AM MDT Sun Oct 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT MONDAY...

* WHAT...North winds gusting up to 55 mph. These winds are 
  expected near canyons and across southwest Washington County. St
  George is not affected by these winds.

* WHERE...Utahs Dixie and Zion National Park.

* WHEN...Until 10 AM MDT Monday.

* IMPACTS...These strong winds will topple or blow away unsecured
  loose items. Strong winds may affect travel, especially those
  driving high profile vehicles and those towing trailers. Wind
  sensitive operations will be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile or light weight vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
086 
WWUS75 KSLC 272120
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
320 PM MDT Sun Oct 27 2019

UTZ019-281200-
/O.CON.KSLC.WI.Y.0017.000000T0000Z-191028T1600Z/
Utahs Dixie and Zion National Park-
320 PM MDT Sun Oct 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT MONDAY...

* WHAT...North winds gusting up to 55 mph. These winds are 
  expected near canyons and across southwest Washington County. St
  George is not affected by these winds.

* WHERE...Utahs Dixie and Zion National Park.

* WHEN...Until 10 AM MDT Monday.

* IMPACTS...These strong winds will topple or blow away unsecured
  loose items. Strong winds may affect travel, especially those
  driving high profile vehicles and those towing trailers. Wind
  sensitive operations will be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
020 
WWUS75 KSLC 280935
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
335 AM MDT Mon Oct 28 2019

UTZ019-281745-
/O.NEW.KSLC.HZ.A.0004.191030T0600Z-191031T1600Z/
/O.CON.KSLC.WI.Y.0017.000000T0000Z-191028T1600Z/
Utahs Dixie and Zion National Park-
Including the city of St George
335 AM MDT Mon Oct 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING...
...HARD FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...For the Wind Advisory, northeast winds 20 to 30 mph with
  gusts up to 55 mph. For the Hard Freeze Watch, sub- freezing 
  temperatures as low as 20-26 possible.

* WHERE...Utahs Dixie and Zion National Park. For the Wind
  Advisory, these winds are expected near canyons and across 
  southwest Washington County. St George is not affected by these 
  winds.

* WHEN...For the Wind Advisory, until 10 AM MDT this morning. For
  the Hard Freeze Watch, Tuesday night to Wednesday morning and
  Wednesday night to Thursday morning.

* IMPACTS...These strong winds will topple or blow away unsecured
  loose items. Strong winds may affect travel, especially those
  driving high profile vehicles and those towing trailers. Wind
  sensitive operations will be affected. Frost and freeze
  conditions could kill crops, other sensitive vegetation and
  possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
918 
WWUS75 KSLC 281428
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
828 AM MDT Mon Oct 28 2019

UTZ019-290000-
/O.CAN.KSLC.WI.Y.0017.000000T0000Z-191028T1600Z/
/O.CON.KSLC.HZ.A.0004.191030T0600Z-191031T1600Z/
Utahs Dixie and Zion National Park-
Including the city of St George
828 AM MDT Mon Oct 28 2019

...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH THURSDAY MORNING...
...WIND ADVISORY IS CANCELLED...

* WHAT...Sub-freezing temperatures as low as 20-26 possible.

* WHERE...Utahs Dixie and Zion National Park.

* WHEN...From late Tuesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Oct 26, 9:22 AM MDT, 5 hours 54 minutes earlier.

Area forecast discussion, Oct 26, 9:22 AM MDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
922 AM MDT Sat Oct 26 2019

.SYNOPSIS...
A strong cold front will sweep south across the entire forecast
area through tonight. Much colder temperatures will follow this
front with some snow possible across mainly northern Utah and
southwest Wyoming. Another push of very cold air will move across
Wyoming and into Utah on Tuesday.

&&

.DISCUSSION...
12Z KSLC RAOB shows a very dry airmass in place. So while heights
begin to strongly fall today ahead of the next storm, the synoptic
lift will not be enough to overcome the dry airmass for
precipitation.

The associated cold front has made its way into northwest Utah. By
the end of the day, it is expected to have reached central Utah.
Gusty northerly winds will begin to develop behind the boundary,
especially in favorable downslope areas.

&&

.PREVIOUS DISCUSSION...
The upper trough advancing south through western Canada will
enter the Pacific Northwest and northern Rockies early this
morning. This trough will continue south into the Great Basin as a
positive-tilt feature for tonight through Sunday. From there this
feature will turn east towards the plains states for Monday.

This trough will bring very cold air aloft into Utah this weekend.
MSAS data has the leading cold front extending from southwest
Montana through southwest Idaho/southeast Oregon early this
morning. Anticipating that this front will reach far northern
Utah amount mid-morning, then continue south, with support from
trailing low-level cold advection, into far southern Utah by late
this evening.

Not expecting any precipitation associated with the front or the
trailing low-level baroclinic zone today. Decent low-level
frontogenesis will develop behind the front this morning, though
with the mid-level trough and associated cold air lagging well
back over Idaho do not foresee any sufficient lift to support
precip today.

Will likely see precip forming across northern Utah this evening
with the arrival of the upper trough. The initial precip should
form along the leading edge of the mid-level baroclinic zone
across northern Utah/southwest Wyoming and underneath the
strengthening upper jet stretched west-to-east across the Great
Basin. Moisture will still be a limited factor, though with solid
dynamic and thermal support for lift, would expect an expanding
area of mostly light snow across much of northern Utah/southwest
Wyoming throughout the night.

A short period of precipitation could form across central through
southeast Utah Sunday as the southwest end of the positive-tilt
trough turns east along the mid-level baroclinic zone with the
entrance region of the upper jet in vicinity of the four corners
region. Precip that develops in this synoptic situation will
generally be light and in the form of snow outside of the Lake
Powell area where a mix of rain and snow will exist.

The high amplitude upper ridge just off the west coast will extend
well into the Arctic region to begin the week. The long northerly
fetch across western/central Canada on the downstream side of the
ridge will draw exceptionally cold air into the northern Rockies
and northern plains Monday. Some of this cold air aloft will work
back to the Great Basin Tuesday, leading to winter-like temperatures
along with gusty winds and some light snow to end the month of
October. Record low temperatures are quite likely with this cold
surge midweek. Easterly canyon winds could become an issue along
the Wasatch Front midweek, with strong canyon winds also in play
for Washington county/St. George area Tuesday night/Wednesday.

The GFS deterministic solution continues to trend more like the
EC which has led the way with this cold trough solution. Even the
EC has trended a little farther west during the past few runs.
Looks like the trend to move the trough any farther west is over
as the EC ensemble mean shows a shortwave moving over the top of
the Yukon/British Columbia ridge, preventing it from strengthening
anymore, so the core of the coldest air will be over Utah tuesday
night into Wednesday. The 700 mb temp is forecast to be -19C at
12Z Wednesday. Typically, the 700 mb temp for late October between
the 25th and 75th percentile is near 0C. This shows how much of
an anomaly this cold blast will be.

Have increased the winds Tuesday night some to match the surface
gradient and northerly 700mb wind flow as this air mass moves in.
There is a chance of snow showers over the northern and central
mountains Tuesday night. May have to include snow showers downwind
of the GSL which some of the models are hinting at for this time
period.

The good news is that as fast as this record cold air comes in it
will leave just as fast. While the valleys are expected to warm 5-10
degrees between Wednesday and Thursday, the mountains will warm 15-
20 degrees. The valley temps will warm again by about 3-8 degrees
between Thursday and Friday but the mountains will warm another 10-
16 degrees as the inversion develops. The warming trend will slow
after this point with the mountain top temperatures becoming similar
if not warmer than the valleys by Saturday. Mostly sunny skies will
prevail from Thursday through Saturday.

&&

.AVIATION...
Light southeast winds this morning at SLC terminal will shift to
northwest between 17-18Z. Northwest winds are expected to ramp up
a few hours after the switch, with gusts at or above 30 mph likely
from about 22-01Z. Periodic cigs near 7kft AGL are possible this
afternoon, likely to drop below 7Kft AGL after 06Z.

&&

.FIRE WEATHER...
A warm-up takes place today across central and southern Utah,
ahead of a cold front moving south across northern Utah this
afternoon. RH south of this boundary will be considerably drier
today. With winds becoming breezy, locally Critical Fire Weather
conditions are expected today across central and southern Utah.

Behind the cold front, the combination of strong northerly winds
and low humidity are expected Sunday across outlying Dixie.

Much cooler with higher RH Sunday as the next storm system
crosses the region. Light snow is possible across much of the
state with this storm system. RH is expected to dry across
southern Utah on Monday.

The coldest temperatures of the season are forecast mid-week,
with a system with origins near the North Pole arriving. Another
bout of gusty northerly winds can be expected as the colder air
arrives.

Clearing will be much improved today, but much lower Sunday across
eastern Utah. Additional areas see reduced Clearing on Monday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Sunday morning through Sunday evening
     for UTZ497.

WY...None.
&&

PUBLIC...10/Conger/Struthwolf
AVIATION...Verzella
FIRE WEATHER...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 26, 6:14 AM MDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
614 AM MDT Sat Oct 26 2019

UTZ001>016-019>021-517-518-WYZ021-271200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
614 AM MDT Sat Oct 26 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A strong cold front will enter the northern portion of the
outlook area this morning, then sweep south into southern Utah by
late this evening. Seasonal temperatures ahead of the front will
drop several degrees behind the front today.

Light snow will develop across the northern portion of the
outlook area by this evening. Light snow accumulations are
expected, especially over the northern mountains

.DAYS TWO THROUGH SEVEN...Sunday through Friday

High temperatures Sunday will come in 10 to 20 degrees cooler than
highs on Saturday. Light snows are possible across the central
and southeast portions of the outlook area on Sunday.

Critical Fire Weather conditions could develop across extreme
southwest Utah in the wake of the cold front Sunday through Sunday
evening.

A second surge of very cold air out of the Arctic region will
reach Wyoming Monday, then spread back into Utah Tuesday. Record
cold temperatures are expected midweek, with many readings
typical of mid-winter temperatures. Temperatures will remain at
below normal levels through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:09 PM MDTRed Flag WarningSLCWashington31 hr

Nearby

Wind Advisories in Utah, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.